In the middle of cold and flu season, parents are no doubt desperately searching for medications to help their sick children get better faster. Those who suspect their youngsters have the flu should be in touch immediately with their pediatricians and follow the doctor’s advice. A number of children have already died from influenza this season. However, too many households are cavalier about giving kids OTC fever reducers like Motrin and Tylenol. Here is one pediatrician’s perspective:
A Warning About Motrin and Tylenol:
Q. I am a pediatrician concerned about parents’ use of two over-the-counter medications. I often feel like a “one-woman army” trying to combat simultaneous use of acetaminophen (Tylenol) and ibuprofen (Motrin, etc) for children with fever.
Parents sometimes alternate doses as often as every two hours. Some parents are giving these medications together to bring down a fever.
Clearly, fever is a physiologic function that helps the body fight infections. I try to educate parents about this, but there seems to be an almost irrational fear of fever in our culture.
Recent case reports of kidney failure in children who had received this combination alarm me. I am very concerned that as this practice spreads, so will the incidence of kidney failure.
Fighting Fever Phobia:
A. “Fever phobia” is a concern of many pediatricians. A mild elevation in temperature is part of an immune reaction to infection. Lowering such a fever may be counterproductive.
There is no evidence that alternating acetaminophen and ibuprofen or administering both drugs together lowers fever faster or helps children recover more quickly. You are not the only pediatrician who worries that this combination may result in toxicity, such as kidney damage. In fact, nonprescription medicines including Motrin and Tylenol have been associated with pediatric poisonings (Hines, Pediatric Annals, Dec. 1, 2017).
Moreover, medication errors involving such pain relievers are still common (Eluri et al, Pain Medicine, Nov. 23, 2017). Such dosing mistakes can occasionally have tragic results.